Use of Antifibrotic Agents

Intra- or postoperative application of topical mitomycin C or 5-fluorouracile in young children with a long life expectancy is associated with the risk of late toxicity and potential muta-genicity of these antimetabolites, even though the filtering procedures combined with the use of mitomycin are becoming increasingly routine in antiglaucomatous surgery. Further possible deleterious complications of filtering procedures with mitomycin C are rupture of thin-walled blebs, wound leakage, late endo-phthalmitis, and long-standing hypotony. Owing to extreme scleral thinning in buph-thalmia, the potential risk of localized retinal necrosis has also to be considered. However, in refractory cases the use of antimetabolites or other methods to prevent scarring seems unavoidable where goniosurgery and ab-externo procedures without antimetabolites have failed.

The intraoperative use of mitomycin C (MMC) during trabeculectomy and its long-term effectiveness in congenital glaucoma have been investigated in several retrospective studies, with the general conclusion that there are significantly more complications associated with the use of MMC in infantile glaucomas [38, 48]. Incidence and frequency of postoperative complications (thin avascular filtering blebs, choroidal detachment, wound leakage) following combined trabeculotomy-trabeculectomy were found to depend on the concentration of mitomycin C used (o.2mg/ml vs o.4mg/ml) [1]. A higher concentration of mitomycin C (o.5mg/ml) administered intraoperatively for

3-4 min during trabeculectomy produced a considerable rate of late bleb-related infection (17%) at an average follow-up of 28 months [50]. The success rate in this study was 59 % after 3 years for primary and secondary pediatric glaucomas.

Another retrospective study investigated the outcome of trabeculectomy with and without MMC in aphakic and pseudophakic eyes in children. Neither IOP levels nor success rates after 2 years differed significantly between the two groups. In the MMC group, one patient developed bleb-related endophthalmitis in both eyes underlining the relatively high risk of bleb infection after MMC administration [38].

Was this article helpful?

0 0

Post a comment